MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787CT75STSA0
Medical Device Problem Codes Crack (1135); Migration (4003)
Health Effect - Clinical Codes Bruise/Contusion (1754); Pain (1994)
Date of Event 12/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The used port / catheter has not yet been returned to angiodynamics; however, follow-up efforts to obtain the device are continuing.Upon completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4) regarding an implanted port: "the port had been in-situ for 6 months when the patient had to have some of the catheter removed from his heart.The port was still firmly planted in its original position with approximately 10-12 cm of catheter attached".Further details: the patient reported bruising in the port area on (b)(6) 2018.He presented to the emergency department with increased bruising and pain on (b)(6) 2018.Removal of the port and implantation of another port was completed on (b)(6) 2018.The migrated catheter was located in the right atrium.Implantation method was subclavian.There was no patient injury.The explanted port has been kept for investigation (the distributor is attempting to obtain the port for return to angiodynamics).
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The may 2019 angiodynamics complaint report was reviewed for the smartport product family and the failure mode "catheter fractured/migrated." no adverse trend was identified.The distributor returned the port with approximately 11cm of catheter tubing attached to the port.The distal tip portion of the catheter tubing was not returned.Bio material was noted to the inside of the port and catheter tubing.The catheter appeared oval/squashed at the fracture site, however the rest of the catheter was found to be normal in appearance.The catheter id and od were measured and were found to be within specification.The likely root cause of the fracture in the catheter tubing is repeated pinching/flexing of the tubing (flexural failure), i.E., pinch-off syndrome.The jagged and pinched nature of the tubing fracture, as well as the 11cm distance from the port body are all indicators of pinch-off syndrome.The directions for use supplied with the smartport device instructs the physician/clinician on how to properly implant the catheter/port, and cautions against certain handling techniques to avoid "pinch-off syndrome".(b)(4).

Brand Name
ANGIODYNAMICS / SMART PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8326032
Report Number1317056-2019-00030
Device Sequence Number14016724
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue NumberH787CT75STSA0
Device Lot Number5272511
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer01/17/2019
Initial Report FDA Received Date02/11/2019
Supplement Report FDA Received Date06/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR